Your kidneys are responsible for filtering various minerals from your body, including magnesium. Magnesium toxicity doesn't appear to cause kidney damage, but if you already have kidney damage, taking magnesium supplements can lead to significant health problems. Talk to a physician before you decide to take any kind of dietary supplement, especially if you have kidney disease or kidney problems of any kind.
Your body contains about 25 g of magnesium, about 60 percent of which is in your skeletal structure, according to Oregon State University's Linus Pauling Institute. The mineral is naturally found in the earth and absorbed by plants. You get magnesium by either eating these plants or animals that contain the nutrient and can also obtain it through dietary supplements such as multivitamins.
The Office of Dietary Supplements, a division of the National Institutes of Health, reports that you typically cannot get too much magnesium from your diet because your kidneys filter any excesses through your urine. However, if you take too much magnesium through dietary supplements, you can experience adverse side effects that include diarrhea or abdominal cramps. However, excessive magnesium is not generally recognized as a cause of kidney damage, though people with kidney damage are more likely to develop magnesium toxicity.
Magnesium toxicity results when you have too much magnesium in your body and is typically caused by your kidneys suffering damage. Kidney damage, also known as renal damage or renal failure, can arise from numerous causes, such as severe dehydration, heart disease and infections, according to MayoClinic.com. If you have too much magnesium in your system, you can exhibit symptoms such as loss of appetite, muscle weakness, difficulty breathing, heart arrhythmias and extremely low blood pressure, according to the Office of Dietary Supplements.
Though too much magnesium doesn't itself result in kidney damage, damaged kidneys can lead to your body having too little of the mineral, a situation known as a magnesium deficiency. According to the Linus Pauling Institute, magnesium deficiencies are rare. However, people with renal disorders or who take certain medications can develop magnesium wasting, a condition in which the kidneys excrete too much of the mineral. Severe magnesium deficiencies can cause symptoms such as loss of appetite, nausea, vomiting and even changes in your personality.
- Jupiterimages/Comstock/Getty Images
This article reflects the views of the writer and does not necessarily reflect the views of Jillian Michaels or JillianMichaels.com.